Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Bismarck, ND

June 29, 2017Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2017, 3:24 PM CDT for Mountrail County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 3:24 PM CDT (20:24 UTC)
Expired
Jun 29, 2017, 4:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 113 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:23 PM CDTFUNNEL CLOUDParshall, NDAN AMBULANCE CREW REPORTED TWO FUNNEL CLOUDS IN THE VICINITY OF PARSHALL. THE FUNNEL CLOUDS WERE VISIBLE NEAR PARSHALL AROUND 423 PM CDT. OTHER SPOTTERS REPORTED A ROTATING WALL CLOUD BEFORE AND DURING THAT TIME. PEA SIZE HAIL AND 40 MPH WINDS WERE ALSO REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS53 KBIS 292024
SVRBIS
NDC061-292130-
/O.NEW.KBIS.SV.W.0033.170629T2024Z-170629T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
324 PM CDT THU JUN 29 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Mountrail County in northwestern North Dakota...

* Until 430 PM CDT

* At 323 PM CDT, a severe thunderstorm was located over Belden, or 13
  miles south of Stanley, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Parshall around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4803 10258 4826 10236 4814 10193 4785 10209
TIME...MOT...LOC 2023Z 298DEG 7KT 4813 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS/HAMILTON
2 follow-up statements
253 
WWUS53 KBIS 292040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
340 PM CDT THU JUN 29 2017

NDC061-292130-
/O.CON.KBIS.SV.W.0033.000000T0000Z-170629T2130Z/
Mountrail ND-
340 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MOUNTRAIL COUNTY...

At 339 PM CDT, a severe thunderstorm was located near Belden, or 14
miles south of Stanley, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Parshall around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4799 10247 4820 10232 4814 10193 4785 10209
TIME...MOT...LOC 2039Z 298DEG 7KT 4811 10231 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS/HAMILTON
083 
WWUS53 KBIS 292051
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
351 PM CDT THU JUN 29 2017

NDC061-292130-
/O.CON.KBIS.SV.W.0033.000000T0000Z-170629T2130Z/
Mountrail ND-
351 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MOUNTRAIL COUNTY...

At 350 PM CDT, a severe thunderstorm was located 7 miles northeast of
Van Hook Park, or 19 miles south of Stanley, moving southeast at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Van Hook Park around 410 PM CDT. 
  Parshall around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4799 10247 4820 10232 4809 10196 4785 10209
TIME...MOT...LOC 2050Z 323DEG 9KT 4804 10229 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS/HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:57 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 29, 2:57 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
257 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jun 29 2017

Cold front moving through western North Dakota this afternoon will
be the focus for increasing thunderstorms across west into
central North Dakota this afternoon and evening. While the threat
for severe weather is low, an isolated large hail or gusty wind
event is possible.

Tonight the trend will diminish then end after midnight for all
but the James River valley. Showers will linger across the Valley
Friday then end by afternoon. Highs Friday will be cool, in the
upper 60s and mid 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jun 29 2017

The focus for the long term will be the very warm temperatures
expected from the Fourth of July through Thursday. Highs will
easily reach the mid 90s across the region with the GEFS plumes
indicating the potential for highs in excess of 100. With little
rain in sight the drought will likely worsen. With a broad ridge
in place its likely any weak cold front will by dry and provide
little relief from the hot weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)

Issued at 200 PM CDT Thu Jun 29 2017

This afternoon, isolated to scattered thunderstorms will develop
which may linger into the evening. Early Friday morning, localized
MVFR cigs may develop over northern and eastern locations.
Otherwise, VFR conditions will prevail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...NH
Hazardous weather outlook, Jun 29, 3:08 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
308 PM CDT Thu Jun 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
308 PM CDT Thu Jun 29 2017 /208 PM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to continue across western
and central North Dakota this afternoon through mid evening.
While severe thunderstorms are not expected, a few will have gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very warm temperatures are expected Monday through Wednesday with
temperatures close to 100 possible with very little rain. This
will increase the Fire Danger as well as the potential for heat
related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jun 29, 12:54 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT THU JUN 29 2017

NDZ012-291845-
McHenry ND-
1254 PM CDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCHENRY COUNTY UNTIL
145 PM CDT...

At 1254 PM CDT, a strong thunderstorm was located 7 miles southwest
of Karlsruhe, or 27 miles southeast of Minot, moving east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Drake, Anamoose, Karlsruhe, Voltaire, Balfour, Bergen and George
Lake.

LAT...LON 4802 10024 4802 10022 4786 10021 4795 10090
      4814 10085 4818 10024
TIME...MOT...LOC 1754Z 276DEG 21KT 4805 10076

HAMILTON
Special weather statement, Jun 29, 2:10 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
210 PM CDT THU JUN 29 2017

NDZ010-292000-
Mountrail ND-
210 PM CDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY
UNTIL 300 PM CDT...

At 209 PM CDT, a strong thunderstorm was located near Ross, or 11
miles west of Stanley, moving southeast at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Stanley, Ross and Palermo.

LAT...LON 4827 10281 4841 10264 4834 10213 4800 10255
TIME...MOT...LOC 1909Z 309DEG 7KT 4830 10264

HAMILTON
Local storm report, Jun 29, 2:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 W ROSS                48.31N 102.61W
06/29/2017  M1.00 INCH       MOUNTRAIL          ND   LAW ENFORCEMENT

&&

AE
Special weather statement, Jun 29, 2:59 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM CDT THU JUN 29 2017

NDZ010-017-292045-
McKenzie ND-Mountrail ND-
259 PM CDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE AND WEST
CENTRAL MOUNTRAIL COUNTIES UNTIL 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking an area of strong
thunderstorms in rural areas of southwest Mountrail County moving
southeast at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
New Town, Ross, 4 Bears Lodge, Belden, White Earth Bay Recreation
Area and Charlson.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4813 10219 4787 10275 4812 10291 4814 10288
      4814 10286 4813 10283 4821 10283 4833 10251
TIME...MOT...LOC 1956Z 322DEG 7KT 4825 10274

EDWARDS/HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:54 PM CDTSpecial Weather StatementBISMcHenry51 min
Jun 29, 2:10 PM CDTSpecial Weather StatementBISMountrail50 min
Jun 29, 2:59 PM CDTSpecial Weather StatementBISMountrail46 min
Jun 29, 3:46 PM CDTSevere Thunderstorm WarningBISMountrail39 min
Jun 29, 3:56 PM CDTTornado WarningBISMcLean, Mountrail34 min
Jun 29, 5:01 PM CDTSpecial Weather StatementBISMcLean44 min
Jun 29, 5:42 PM CDTSpecial Weather StatementBISMercer, Oliver48 min
Jun 29, 5:45 PM CDTSpecial Weather StatementBISRenville45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.